Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 151, NWS Northern Indiana

July 13, 2004Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 13, 2004, 10:47 PM EST for Miami County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 10:47 PM EST (03:47 UTC)
Expired
Jul 13, 2004, 11:30 PM EST
In force
43 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Miami County, IN

The radar

The Northern Indiana radar (KIWX), 74 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 9:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4631 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
5.8
Supercell composite
27.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 140347
SVRIWX
INC103-140430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1046 PM EST TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN INDIANA

* UNTIL 1130 PM EST

* AT 1046 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF BUNKER HILL...MOVING SOUTHEAST
  AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  GRISSOM AFB
  AMBOY
  
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE 
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4090 8595 4066 8595 4065 8589 4061 8588
          4059 8594 4059 8614 4091 8615

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:30 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 13, 6:30 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST TUE JUL 13 2004

.AVIATION...
LATEST SFC ANALYSIS HAS COLD FRONT PUSHING INTO SOUTHERN LAKE
MICHIGAN AND NE ILLINOIS. MAIN LINE OF TSRA STILL TO THE NORTH OF
SBN ATTM BUT MAY YET SEE LINE DEVELOP FURTHER SOUTH SO WILL CONTINUE
A 2HR TEMPO GROUP FOR TSRA. COLD FRONT TO PUSH THROUGH THIS EVENING
AND BRING WIND SHIFT TO NW. SCT-BKN CU FIELD WILL DEVELOP BY MID
MORNING WEDNESDAY WITH NW WINDS 15-25KTS.

&&

.SHORT TERM...
LIKELY POPS WITH MENTION OF SVR FOR TONIGHT ACROSS THE CWA CONTINUES
TO LOOK GOOD AS UNSTABLE AIRMASS IN PLACE AHEAD OF ADVANCING
SHRTWV/CDFNT. FORCING MAINLY LINEAR AHEAD OF FRONT SO EXPECT LINE OF
STORMS AHEAD OF FRONT WHICH COULD DEVELOP INTO A DERECHO GIVEN
INSTABILITY TO WORK WITH.  PER SWODY1 STRONG/DEEP SHEAR SUPPORT
ROTATION FOR ANY ISOLATED CELLS AND ALONG APEX OF BOW ECHOES SO ALSO
THREAT OF TORNADOES.  FRONT SHOULD MOVE THROUGH THE AREA BY 12Z WED
WITH JUST SOME WRAP AROUND MOISTURE POSSIBLY CAUSING SHOWERS ACROSS
ERN PORTIONS WED MORNING. WITH FAIRLY TIGHT GRADIENT AND GOOD LOW
LEVEL MIXING WED, EXPECT BREEZY CONDITIONS.

&&

.LONG TERM
WEDNESDAY NIGHT THROUGH TUESDAY

DRY AND PLEASANT CONDITIONS WILL PREVAIL THROUGH FRIDAY AS HIGH
PRESSURE MOVES ACROSS THE REGION. TEMPS WILL GENERALLY BE IN THE UPR
70S TO LOWER 80S WITH HUMIDITY SLOWLY INCREASING...ESPECIALLY
TOWARDS THE WEEKEND. MODELS STILL POINTING TOWARDS NEXT SYSTEM TO
MOVE IN SAT/SAT NGT TIME FRAME. A FEW MODELS ARE HINTING AT SOME
LIFT AND ASSOCIATED PRECIP ENTERING THE AREA AS EARLY AS FRI EVE.
DONT WANT TO MAKE TOO MANY CHANGES AT THIS STAGE SO WILL KEEP CHC
POPS LATE FRI NGT IN NW AND POPS EVERYWHERE SAT/SAT NGT. AFTER THE
FRONT PASSES THROUGH BY SUNDAY...CLEARING SKIES AND SLIGHTLY COOLER
TEMPS EXPECTED ACROSS THE AREA...WITH DRY CONDITIONS TO PREVAIL
THROUGH TUESDAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

JAL/JT/FISHER
Hazardous weather outlook, Jul 13, 11:40 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EST TUE JUL 13 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1140 AM EST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
FOLLOWED BY A LINE OF THUNDERSTORMS THIS EVENING. WIDESPREAD SEVERE
THUNDERSTORMS ARE EXPECTED...WITH VERY STRONG DAMAGING WINDS THE
PRIMARY THREAT. THE POTENTIAL EXISTS FOR SEVERE WIND GUSTS OF 70 TO
80 MPH. ISOLATED TORNADOES AND LARGE HAIL ARE ALSO POSSIBLE.

A STRONG COLD FRONT ALONG WITH STRONG UPPER LEVEL WINDS FOR THIS TIME
OF YEAR WILL MOVE ACROSS THE LOWER GREAT LAKES THIS EVENING. THE
POTENTIAL STRENGTH OF WINDS WITH THESE THUNDERSTORMS COULD APPROACH
HURRICANE FORCE. SEEK SHELTER IN A BASEMENT OR INTERIOR ROOM IF
WARNINGS ARE ISSUED LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR LINGERING THUNDERSTORMS WEDNESDAY
MORNING...THEN ANOTHER CHANCE FOR THUNDERSTORMS LATE FRIDAY THROUGH
LATE SATURDAY. THUNDERSTORMS WEDNESDAY ARE NOT EXPECTED TO BE SEVERE.
IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 13, 8:52 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
852 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             EAU CLAIRE              41.98N 86.30W
07/13/2004  0.75 INCH        BERRIEN            MI   EMERGENCY MNGR

            NUMEROUS TREES ARE ALSO DOWN

&&

WAMSLEY
Local storm report, Jul 13, 9:09 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
909 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             SOUTH BEND              41.68N 86.27W
07/13/2004  1.00 INCH        ST. JOSEPH         IN   TRAINED SPOTTER

&&

STEVENS
Local storm report, Jul 13, 9:22 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
922 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     4 N SOUTH BEND          41.73N 86.27W
07/13/2004                   ST. JOSEPH         IN   AMATEUR RADIO

            SEMI BLOWN OFF 80/90 AND FLIPPED OVER AT MILE MARKER 70
            GOING EASTBOUND.

&&

STEVENS
Local storm report, Jul 13, 9:31 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     MICHIGAN CITY           41.71N 86.88W
07/13/2004                   LA PORTE           IN   LAW ENFORCEMENT

            THREE TREES DOWN.

&&

STEVENS
Special weather statement, Jul 13, 9:51 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
951 PM EST TUE JUL 13 2004

MIZ077>081-140313-
BERRIEN-BRANCH-CASSMI-HILLSDALE-ST JOSEPHMI-
1051 PM EDT TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH NUMBER 622 HAS BEEN CANCELLED FOR BRANCH
BERRIEN CASS ST JOSEPH AND HILLSDALE COUNTIES IN SOUTHWEST LOWER
MICHIGAN...

THUNDERSTORMS ARE STILL POSSIBLE ACROSS THIS AREA...BUT THE THREAT OF
SEVERE WEATHER HAS DIMINISHED. THUS SEVERE THUNDERSTORM WATCH NUMBER
622 HAS BEEN CANCELLED FOR BRANCH BERRIEN CASS HILLSDALE AND
ST JOSEPH COUNTIES IN SOUTHWEST LOWER MICHIGAN.

BML
Local storm report, Jul 13, 10:19 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1019 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             WARSAW                  41.24N 85.85W
07/13/2004  1.00 INCH        KOSCIUSKO          IN   AMATEUR RADIO

            ON HIGHWAY 30.

&&

STEVENS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:50 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph55 min
Jul 13, 9:28 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Marshall62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.